Illinois, 2025Damaging Winds in Illinois, July 16, 2025
July 16, 2025 · NWS LSX · 4 events in 4 counties and zones
A severe QLCS moved through south-central Illinois during the afternoon of July 16th. As the system passed, it produced tree damage in the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe QLCS moved through south-central Illinois during the afternoon of July 16th. As the system passed, it produced tree damage in the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 16, 1:42 PM CST, 1 hour 26 minutes earlier. Its key messages:
- A daily chance for showers and thunderstorms continues through this weekend.
- A prolonged streak of heat index values >100 degrees is forecast to begin as early as Saturday.
Area forecast discussion, Jul 16, 1:42 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
242 PM CDT Wed Jul 16 2025
.KEY MESSAGES...
- A daily chance for showers and thunderstorms continues through this
weekend.
- A prolonged streak of heat index values >100 degrees is forecast
to begin as early as Saturday.
&&
.SHORT TERM... (Through Late Thursday Night)
Issued at 241 PM CDT Wed Jul 16 2025
Recent surface observations show a cold front stretching from the
Great Lakes southwest through Iowa, northwest Missouri, and Kansas.
This feature will sink south tonight into northeast Missouri and
west central Illinois, an environment characterized by 4000 J/kg of
SBCAPE and 10 to 20 kts of effective shear. The front moving into
this high instability air will cause isolated to scattered convective
development along it, but low shear will keep activity mostly
disorganized. PWATs above the 90th percentile of climatology,
landing near 2", will ensure that thunderstorms will be moisture-
heavy. Because of this, primary hazards in any thunderstorms that
become strong to severe will be gusty to damaging winds.
Flash flooding will be a greater concern tonight than the
aforementioned wind threat. Overnight, the coverage of thunderstorms
is expected to increase under the influence of a weak (20 - 25 kt)
low-level jet. Although they'll be weaker due to lessening
instability, this will actually make them more conducive for
producing efficient heavy rainfall. Cores in this lesser CAPE
environment will be less likely to rocket upward and immediately
drop their load and die, giving them a higher potential at dropping
heavy rain consistently over their lifespan. Deep warm cloud layers
of >6 km along with the uncharacteristically high PWATs support
efficient rainfall in these cores as well, and weak (15 - 30 kt) mid
to upper level shear supports slow moving convection. Although back-
building won't be a concern, there will still be the potential for
training tonight, which increases the risk for flash flooding in
northeast Missouri and west-central Illinois. The HREF LPMM echoes
this well with it consistently showing a swath of 3 - 5" of 24 hour
rainfall ending Thursday evening. Although the amount and location
should not be taken as gospel, it is a good indicator that the
threat for flash flooding in these areas is a realistic one.
The cold front is forecast to stall in the southern half of the CWA
tomorrow. A mid-level shortwave interacting with the front will
encourage thunderstorm development during the afternoon in an
environment similar to the one discussed in the paragraph above.
Training thunderstorms are expected in the vicinity of I-44 (MO)/I-
64 (IL) and south, though this may shift north depending on where
exactly the front settles. With weak mid-level shear, deep warm
cloud layers, and high PWATs still in place, flash flooding will
again be a threat. Portions of southeast Missouri have also seen
plenty of rainfall over the past few weeks, making them more
susceptible to flash flooding than other locations.
Tomorrow, the front will provide heat relief those behind it. Areas
north of I-70 will struggle to hit 85 degrees with similar heat
index values. Ahead of the front, however, the heat will be similar
to that of today.
Jaja
&&
.LONG TERM... (Friday through Next Wednesday)
Issued at 241 PM CDT Wed Jul 16 2025
The cold front turned quasi-stationary front will meander around the
forecast area from Friday through Monday. Multiple shortwaves
interacting with it and ample instability each day will keep the
potential for showers and thunderstorms around over the same period
to varying degrees. By Saturday, ridging to our south will push the
front over our northern CWA, lending most of the area over to a heat
concern rather than severe weather/flash flooding. This heat concern
will last through at least the middle of next week as temperatures
in the 90s and dewpoints in the 70s combine to create heat index
values of 100 to 105+ degree each day. A heat headline will need to
be issued down the line, despite model variation in the strength and
intensity of the ridge. The more impactful uncertainty is how the
front and passing shortwaves affect the heat forecast in northeast
Missouri and west-central Illinois. Possible increased cloud cover
and rain would leave these locations cooler than the rest, perhaps
not reaching Advisory criteria. This will need to be assessed in
future forecast issuances. For now, confidence is high in a long
duration hot streak outside of these areas.
Jaja
&&
.AVIATION... (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1224 PM CDT Wed Jul 16 2025
Convection has begun to speckle the forecast area this afternoon
and is expected to persist until sundown. The greatest potential
for impacts today will be late this afternoon into this evening at
the St. Louis metropolitan terminals, but even so confidence in a
direct hit by a thunderstorm is low. A cold front will inch its
way south tonight, switching winds from southwesterly to northerly
as it passes. This front will bring another round of showers and
thunderstorms to the area, impacting mainly areas north of I-70
through tomorrow morning. Otherwise, dry and VFR conditions will
exist for all sites that are not impacted by showers or thunderstorms
during the period.
Jaja
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Jul 16, 1:37 PM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
237 PM CDT Wed Jul 16 2025
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
237 PM CDT Wed Jul 16 2025
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
There is a chance of thunderstorms tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a chance of thunderstorms each day from Thursday through
Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Jaja
Thunderstorm Wind, Jersey
- When
- July 16, 3:08 PM CST
- Where
- Jersey County, 1.38 mi S of Jerseyville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.100, -90.320
A HAM radio operator reported 60 mph wind gusts and up to 8 inch tree limbs down near Bluebird Lane and Illinois Route 109.
Thunderstorm Wind, Madison
- When
- July 16, 3:41 PM CST
- Where
- Madison County, 0.88 mi SW of Godfrey
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.940, -90.190
Thunderstorm winds downed a tree in the Godfrey area.
Thunderstorm Wind, Fayette
- When
- July 16, 4:28 PM CST to 4:45 PM CST
- Where
- Fayette County, 1.75 mi NE of Dressor to St Elmo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.190, -89.030
Thunderstorm winds downed a tree at the Ramsey substation. The storm then moved southeast where it snapped tree limbs of up to 4 inches in diameter in St. Elmo.
Thunderstorm Wind, Marion
- When
- July 16, 5:30 PM CST
- Where
- Marion County, 3.2 mi SSE of Brubaker
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.660, -88.850
Thunderstorm winds downed a tree in the general location of this point.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New Jersey, July 16, 20251 death · 14 injured · 1 event
- Damaging Winds in Kansas, July 16, 2025$5.0 million · 83 kt wind · 17 events
- Tornadoes and Flooding in Wisconsin, July 16, 2025$168,000 · EF1 · 11 events
- Damaging Winds in Virginia, July 16, 2025$237,000 · 65 kt wind · 20 events
- Damaging Winds in Illinois, July 16, 20251 injured · 65 kt wind · 54 events
- Heat in Tennessee, July 16 to 17, 202542 events
- Heat in New York, July 16 to 17, 202535 events
- Excessive Heat and Heat in Illinois, July 16 to 22, 202531 events
- Excessive Heat and Heat in Mississippi, July 16 to 17, 202529 events
- Excessive Heat and Heat in Kentucky, July 16 to 22, 202527 events
- Flash Flooding and Hail in Pennsylvania, July 16, 2025$16,000 · 1.25 in hail · 17 events
- Flash Flooding in New York, July 16, 2025$29,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273215, 1273219, 1273223, 1273224.